Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 8, 2021, 7:36 PM EDT for Carter County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 7:36 PM EDT (23:36 UTC)
- Expired
- Apr 8, 2021, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Carter County, KY
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WWUS81 KRLX 082336
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Apr 8 2021
KYZ101-102-090000-
Greenup-Carter-
736 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES...
At 736 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Oldtown,
Carter, Grahn, Hopewell and Brushart.
This includes Interstate 64 in Kentucky between mile markers 156 and
174.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8317 3854 8314 3854 8312 3855 8311
3841 8282 3822 8309 3824 8314 3827 8317
3827 8318 3825 8320 3824 8322 3824 8324
TIME...MOT...LOC 2336Z 212DEG 24KT 3826 8317
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 8, 2:37 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 8, 2:37 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 237 PM EDT Thu Apr 8 2021 .SYNOPSIS... Unsettled weather through tonight, and then again Saturday into Sunday, as a pair of lows eject from the lee of the Rockies into the Upper Great Lakes. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM Thursday... Departure of upper level ridging to the east will allow for a vertically stack low pressure system to move northeast over the Great Lakes region tonight. An extending occluded front will push east late tonight into early Friday morning. Forcing associated with the approaching front arrives early this afternoon, coincident with peak heating. With limited instability (CAPE about 600 J/Kg), deep layered shear under 35 knots, but ample helicities and boundary layer convergence, the environment will be conducive heavy downdrafts and a possibility of a tornado. PWATs as high as 1.3 inches will support brief downpours, although water issues are no anticipated. SPC has most of the CWA under general thunderstorms and a small area reaching the Tri-state area including all of our KY counties under a slight risk for severe thunderstorms. Figured with the present environment that the main threat will be damaging winds and a small probability for a tornado or two. Thunderstorms diminish in intensity or move away from the area tonight with loss of heating, and loss of convergence along the front. Expect a lull in precipitation Friday into Friday night as a dry slot moves in. Temperatures will remain above normal, generally in the 50s for tonight. On Friday, temperatures could reach 80 degrees lowlands, ranging to the mid 50s highest elevations. Accepted NBM temperatures for lows and highs through the period. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM Thursday... Aside from a few elevated showers possible atop a belt of stronger southwesterly H850 flow across Southeast Ohio late Friday night into early Saturday morning, mainly dry conditions are expected through daybreak Saturday. Southerly flow increases ahead of an approaching lee side low during the day Saturday. Guidance is a bit inconsistent on the extent of warm sector activity during the day with an H850 jet associated with a southern stream wave nosing into the region. More extensive activity early in the day could play spoiler to a more robust severe thunderstorm threat later in the afternoon with approach of the cold front, but for now have maintained only slight chance/chance PoPs with this activity. Cold frontal timing has shifted around quite a bit in the last few days, and there is still a little timing wiggle room among deterministic guidance and the ensemble suite. With that being said, confidence is increasing in a late afternoon cold frontal passage for western portions of the forecast area with southwesterly flow bringing in some higher quality mid-level lapse rates sourced from the high desert of Northern Mexico. Bulk shear of around 40KTs will also be adequate for updraft organization and forecast profiles support at least some threat for large hail and damaging winds given steep low level lapse rates and some drying in the H700-H500 layer. Based on current guidance, the most likely areas to see a threat of severe weather will be SE OH, E KY and far W WV, but as alluded to previously, early activity could end up playing spoiler to this threat. As the front shifts east during the late evening and overnight, any thunderstorms fade to showers. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 PM Thursday... The cold front mentioned in the short term discussion exits our forecast area to the east early Sunday morning. There is lower confidence in the magnitude influence from the parent low and shortwaves pinwheeling around during the day Sunday, current thinking is that it will be far enough north to keep our southern half mainly dry with slight chance/chance showers over our northern half through early Sunday evening. Ensemble guidance begins to open up pretty substantially for the beginning of the work week with a general trend of mainly dry Monday, Tuesday and early Wednesday with a northern stream low possibly arriving late Wednesday or Thursday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 152 PM Thursday... Showers and thunderstorms will continue ahead of an approaching occluded front this afternoon and evening. Storms will be stronger across the Middle Ohio Valley where higher instability is noticed. The cold front reaches the Tri-state area (OH,KY,WV) by 12Z Friday. Ceilings will remain VFR with this activity except for brief periods of MVFR/IFR under the heavier showers or storms. South to southeast winds will become gusty to 20 to 25 kts, before slowly diminishing tonight. Winds aloft will increase to 40 knots this afternoon subsiding later tonight to 20 knots. This will bring a threat for strong gusty winds along the stronger thunderstorms. Coded VCTS as it is difficult to pinpoint the locations of storms at this point. There could be a lull in clouds and precipitation activity Friday. This could allow for patchy dense fog formation under clear skies, and a decoupled atmosphere where areas that receive rain through this evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: A heavier shower or strong thunderstorm may directly impact a TAF site this afternoon or evening. This could also lead to the formation of post-rain fog late tonight, which has been coded up for EKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR possible in showers and thunderstorms Saturday afternoon into Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Apr 8, 4:25 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Thu Apr 8 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>019-024>026-033-034-515-090830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh- 425 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, western and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms this afternoon into this evening. The main threat will be damaging wind, although a brief spin up is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ011-020-027>032-039-040-516>526-090830- Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 425 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for portions of northern and central West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / SL
In the hours before
Special weather statement, Apr 8, 7:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Apr 8 2021
KYZ101-102-090000-
Greenup-Carter-
736 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES...
At 736 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Oldtown,
Carter, Grahn, Hopewell and Brushart.
This includes Interstate 64 in Kentucky between mile markers 156 and
174.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8317 3854 8314 3854 8312 3855 8311
3841 8282 3822 8309 3824 8314 3827 8317
3827 8318 3825 8320 3824 8322 3824 8324
TIME...MOT...LOC 2336Z 212DEG 24KT 3826 8317
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:59 PM EDT | Special Weather Statement | RLX | Greenup | 46 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.